Streams

What It's Like to Forget Everything About Yourself and Your Life

Wednesday, January 22, 2014

On October 17, 2002, David Stuart MacLean came to on a train platform in India with no idea who he was or why he was there. He had no money, no passport, no identity. It turned out that the commonly prescribed malarial medication he had been taking caused him to develop a severe form of amnesia. When he returned to the United States, he struggled to piece together the fragments of his former life. He writes about his harrowing experience in The Answer to the Riddle Is Me: A Memoir of Amnesia.

Guests:

David Stuart MacLean

The Morning Brief

Enter your email address and we’ll send you our top 5 stories every day, plus breaking news and weather.

Comments [3]

ursula from RSA

I took only 1 mefliam (Mefloquine) 5 months ago and the side effects started 48 hours after the pil. about all the side effects on the box insert is still part of my life!! My life is ruined ,the doctor did not tell me the boxed warning. I cant function, I cant work, cognitive severly effected, stabbed feeling in back and chest, no concentration, severe anxiety 24/7, depression cries a lot, dizzy, bad balance, total insomniac - on a sleeping pill and anti anxiety med at the moment, helps a little, the times i can remember my dreams, it is the most saddest nightmares you can think of. I dont hallucinate yet, the confusion, anxiety, heart palputations is unbearable. the anxiety and nausia still running, is the worst. I never knew what anxiety or depression was pre mefliam (lariam). Some people suffer for years after lariam, how can they give this to any human being. i know of some one who used it a few times with holidays with no problem at all over the years, and the last time, it pushed him over the edge, you can never say never...another guy is paralised from his weist down of it 5 years now.

Jan. 28 2014 06:19 AM
KTfromNJ

I took Lariam for a trip to India in 2006. I was to take 2 weeks prior to traveling and a month after traveling. I had the worst nightmares of my entire life. I was staying in a hotel room with other people and I would wake up screaming each night and wake everyone else up. It was very scary and I had no idea it was from the medication. I was also very sick when I got home, but to this day I have no idea if it was the medication or some other ailment I picked up in India. I was sick for about 3 months with something gastrointestinal. I will never take that medication again.

Jan. 22 2014 04:51 PM
MnahattanMalaria from NYC

I went to Africa in 1996 for 3 weeks. I was prescribed Lariam and warned of the side effects. The dosage was once a week beginning two weeks prior to travel and each week following including two weeks after travel.

With each dosage I felt a nausea that grew stronger with each dose. I also had violent and the most horrifically gory dreams - I never imagined my mind could create such gore. By the time i took my last dose when back in Manhattan, the nausea became so intense that I actually developed full malarial symptoms. I turned green, became faint and (sorry) vomited for a full day. My primary physician who did not prescribe the lariam (done by an doctor who managed my travel immunizations - 6shots.) looked up the side effects and said I was one of the small percent who take the drug and develop full symptoms. I believe the truth about the drug is that it not only can have severe side effects but it does not prevent getting malaria, it only prevents the diseases full development.

I've been to other malarial regions again after that trip in 1996, but I never took Lariam again. I was forced to seek out an alternative drug on the "black market" because the US did not approve a better drug for protection from malaria that was available in Europe. I believe that monopoly on the malarial drug market was a result of the US industrial pharmaceutical complex, based on its weak clinical trials and the clear success of the other drug.

Jan. 22 2014 01:47 PM

Leave a Comment

Email addresses are required but never displayed.